A powerful synthetic opioid called nitazene, discovered in Ohio, has prompted state Attorney General Dave Yost to issue a warning that it is 40 times more lethal than fentanyl, Fox 8 and CBS report.
“Frankenstein opioids are even more lethal than the drugs already responsible for so many overdose deaths,” Yost said in a statement Wednesday. “Law enforcement and the public need to pay attention to these emerging hazards.”
To emphasize this warning and communicate with first responders, the Ohio Bureau of Criminal Investigation Laboratory Division says additional doses of naloxone — a drug that helps reverse overdoses — may be required in nitazene cases.
The Bureau is also encouraging citizens who handle items that may contain this deadly drug to use caution, and to get access to naloxone.
“Several police officers who just touched a little fentanyl immediately fell out, overdosed and were rushed to the hospital,” said Yost, adding context to the growing health crisis.
He continued: “I’m worried about that not only happening to law enforcement but also members of the public.”
Yost’s office has found Frankenstein opioids all across the state, but Montgomery County is particularly a hot spot for them.
“In the first quarter of 2022, officials reported 143 nitazene cases in Ohio, which is an increase from 27 cases reported in the same quarter in 2021,” CBS News reports.
See Also: North Carolina Records 40% Rise in Opioid Deaths
These nitazene opioids are not approved for medical use anywhere in the world, yet they’re being made in secret DIY labs, comprised of a combination of fentanyl other drugs like cocaine, heroine and meth, Cleveland 19 details.
What makes them even more difficult to spot is that the compound can come in a variety of colors and textures: including white, black, orange, and green while being a powder, solid, or even a liquid.
CBS News details that the Ohio Bureau of Criminal Investigation Laboratory Division says that these compounds are not necessarily deadly if taken in smaller doses, but that they’re highly addictive and “can induce dose-dependent respiratory depression…pos[ing] an increased risk for accidental overdoses, especially when combined with other substances that suppress the Central Nervous System.”
Leave a Reply.